Iowa, 2008

Flooding in Iowa, June 1 to 2, 2008

June 1 to 2, 2008 · NWS OAX · 2 events in 2 counties and zones

Heavy rain producing thunderstorms that hit southwest Iowa during the last week of May caused river flooding that in some cases started in late May and carried over into early June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Heavy rain producing thunderstorms that hit southwest Iowa during the last week of May caused river flooding that in some cases started in late May and carried over into early June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 31, 2:27 PM CST, 9 hours 33 minutes earlier.

Area forecast discussion, May 31, 2:27 PM CST, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
327 PM CDT SAT MAY 31 2008

.DISCUSSION...
QUIET AND PLEASANT WEATHER CONTINUES TODAY BENEATH THE INFLUENCE OF
SUBSIDENCE.  SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES 500MB
TROUGH WELL EAST OVER THE ERN GT LAKES...WITH UPPER LOW OFF THE WA
COAST AND WAVE EVIDENT ASSOCIATED WITH MRNG CONVECTION IN KS/OK.
RISING 500MB HEIGHTS WERE NOTED OVER NEB/SD/MN...WITH UPPER RIDGE
DEVELOPING OVER THE ROCKIES.  850MB LOW WAS CENTERED OVER THE TX/OK
PANHANDLES...WITH MOISTURE CONFINED ALONG/S OF A WARM FRONT
EXTENDING ACROSS KS INTO MO.  SFC HIGH AT 19Z WAS NOTED OVER CTRL
NEB.  BAND OF MID-LEVEL CLOUDS HAS LINGERED ACROSS SRN NEB
TODAY...AND WAS ALIGNED WELL WITH 600MB FRONTOGENESIS FIELD...THOUGH
AIRMASS IS DRY ENOUGH BENEATH TO KEEP THE AREA DRY.  TSRA WERE NOTED
IN WRN SD AND NERN SD....AS WELL AS ERN KS/SWRN MO...WITH CWA IN A
CLEARING BETWEEN.

MAIN FORECAST ISSUES /OTHER THAN HYDROLOGY/ FOCUS ON CHANCES FOR
PRECIP FROM LATER TMRW THROUGH THE WORK WEEK.  MODELS STILL DIVERGE
STARTING AROUND 00Z WED AS UPPER TROUGH DIGS INTO THE W...WITH 12Z
GFS SOLUTION DEEPER EARLIER IN THE EVOLUTION AND THEN OPENING INTO
WAVE...WHILE 12Z ECMWF SOLUTION STARTS WITH A BROADER UPPER TROUGH
BUT DEEPENS MORE AS IT LIFTS ACROSS THE NRN PLAINS.  CHALLENGE IS
REALLY WITH IDENTIFYING PERIODS THAT ARE MOST AT RISK FOR
PRECIP...AS PATTERN WILL AGAIN FAVOR AN ACTIVE PERIOD.  IN THE
MEANTIME...KEPT FCST DRY THROUGH 18Z TMRW WITH SFC HIGH/850MB RIDGE
MOVING THROUGH.  MODELS INDICATE RIDGE-RIDING VORT MAX SWINGING
THROUGH TMRW AFTN/EVNG...AS WELL AS STRONG LOW-LEVEL JET ADVECTING
MOISTURE INTO THE CTRL PLAINS.  THOUGH CLD SEE ISO/SCT TSRA IN THE
AFTN/EARLY EVNG...BEST CHANCE FOR PRECIP WOULD OCCUR SUN NT AS
LOW-LEVEL JET INTENSIFIES...AND HAVE PLAYED THIS TIMING INTO THE
GRIDS.  POTENTIAL FOR PRECIP SHLD CONTINUE MUCH OF MON AS SFC LOW
WITH ASSOCIATED WARM FRONT FEATURE FOCUSES ATTENTION ON THE CTRL
PLAINS.  AM NOT EXPECTING SIGNIFICANT RAINFALL AMTS...THOUGH ANY
PRECIP AT ALL WILL DELAY FALL OF AREA RIVERS.

DO EXPECT A BREAK IN MORE ORGANIZED PRECIP AROUND LATE
MON/TUES...THOUGH POTENTIAL FOR ISO/SCT SHRA/TSRA IS THERE AS SRN
SFC LOW STALLS IN THE SRN PLAINS AND BOTH SFC/850MB WARM FRONT
LINGER OVER KS.  HAVE PLAYED DOWN POPS SOMEWHAT THROUGH TUES INTO
EARLY WED.  NEXT SIGNIFICANT SYSTEM IS EXPECTED TO IMPACT THE CWA
FROM WED NT THROUGH FRI AS A DEEP UPPER LOW MOVES ACROSS THE
PLAINS.  WARM AIR ADVECTION PRECIP IS FCST TO COMMENCE ON WED NT AS
WARM FRONT BEGINS TO LIFT NWD OUT OF KS AND LOW-LEVEL JET IMPINGES
ON THE FRONT...WITH UPPER LOW BRINGING FAVORABLE LARGE-SCALE FORCING
TO THE REGION.  WITH DISCREPANCY AMONG MODELS REGARDING DEPTH AND
TRACK OF UPPER LOW...DID NOT TRY TO GET CUTE WITH FEATURES JUST
YET...WITH MAINLY CHC POPS THROUGH FRI.  CERTAINLY WARM SECTOR OF
THE SYSTEM WOULD FAVOR SEVERE THUNDERSTORMS...WHEREVER THAT DOES SET
UP...AND PRESENCE OF A STRONG SFC LOW WITH ATTENDANT COLD FRONT WILL
IMPACT TEMP FORECAST SIGNIFICANTLY.    IN WAKE OF UPPER
SYSTEM...SUBSIDENCE SHOULD ALLOW CLEARING BY LATE WEEK/EARLY NEXT
WEEKEND.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 02/00Z.

VFR CONDITIONS EXPECTED THROUGH THE PERIOD. MID LVL CLDS MAY INCR
LATER TNGT.  SLGT CHC OF TSRA- DURG THE AFTN SUN AT ALL SITES AS SLY
LO LVL MSTR LIFTS N OF WRMFNT ACRS SRN KS.

&&

.HYDROLOGY...
MANY RIVER SITES HAVE CRESTED OR ARE CRESTING TODAY...AND MUCH OF
THE RESIDUAL WATER IS BEGINNING TO RECEDE...AS SMALLER STREAMS AND
RIVERS ARE SLOWLY DRAINING INTO THE PLATTE AND MISSOURI MAINSTEMS.
NEAR THE MOUTH OF THE PLATTE...AS WELL AS ALONG THE MISSOURI RIVER S
OF NEBRASKA CITY...WATER IS FCST TO CREST BETWEEN TNGT AND MON.
RIVERS WILL BE SLOW TO FALL AS MUCH OF THE DRAINAGE AREAS DOWNSTREAM
/I.E. THE MISSOURI RIVER/ ARE ALSO RUNNING HIGH OR IN FLOOD...BUT
ANOTHER 24 HRS OR SO WITHOUT PRECIP WILL AID IN THE SLOW FALL OF
RIVER STAGES.  THE PLATTE AND MISSOURI WILL BE SLOWER TO FALL AND
ARE LIKELY TO REMAIN ABOVE FLOOD STAGE FOR SEVERAL DAYS.  WILL ALLOW
REMAINING AREAL FLOOD WARNINGS TO EXPIRE ON TIME THIS EVENING AND
WILL HANDLE ONGOING FLOOD ISSUES WITH THE POINT RIVER FORECASTS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES/SMITH/MAYES
Hazardous weather outlook, May 31, 4:00 PM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT SAT MAY 31 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
500 PM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

CREEKS AND STREAMS WILL CONTINUE TO FALL SLOWLY TONIGHT AND SUNDAY
ACROSS EASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA. THE LOWER
PLATTE RIVER AND THE MISSOURI RIVER FROM AROUND THE MOUTH OF THE
PLATTE DOWNSTREAM TO RULO WILL REMAIN IN FLOOD TONIGHT INTO SUNDAY.
CONSULT THE LATEST FLOOD WARNINGS AND STATEMENTS FOR MORE
SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH THURSDAY
NIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE DURING THIS TIME FRAME.
THE GREATEST CHANCE OF SEVERE STORMS IS EXPECTED WEDNESDAY NIGHT AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.

FOBERT

In the hours before

Local storm report, May 31, 8:15 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
915 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             7 SW CEDAR RAPIDS       41.49N 98.24W
05/31/2008  E0.75 INCH       BOONE              NE   PUBLIC

&&

DEWALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Mills

When
June 1, 12:00 AM CST to June 2, 3:30 AM CST
Where
Mills County, 3.69 mi W of Pacific City to 4.4 mi WNW of Pacific City
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.051, -95.891

This flooding event carried over from May when heavy rain producing thunderstorms during the last week of May occurred along the Missouri River basin. The heavy rains caused the Missouri River to flood from near its confluence with the Platte River near Plattsmouth, Nebraska, downstream through Rulo, Nebraska, which is in extreme southeast Richardson county. Although those sites are in Nebraska, the flooding affected the Iowa side of the river also. The river stage at Plattsmouth reached a 30 foot crest around 10am CDT on May 31st, flood stage is 26 feet. This flooding event lasted into the early morning hours of June 2nd. The flooding affected mainly agricultural lowlands.

Flood, Fremont

When
June 1, 12:00 AM CST to June 2, 8:30 PM CST
Where
Fremont County, 1 mi N of Bartlett to 1.92 mi WNW of Bartlett
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.895, -95.780

This flooding event carried over from May when heavy rain producing thunderstorms during the last week of May occurred along the Missouri River basin. The heavy rains caused the Missouri River to flood from near its confluence with the Platte River near Plattsmouth, Nebraska, downstream through Rulo, Nebraska, which is in extreme southeast Richardson county. Although those points are in Nebraska, the flooding affected the Iowa side of the river as well. Flooding along the Missouri River in Fremont county from this event began during the late afternoon hours of May 30th. The river at Nebraska City crested just over 21 feet at 1115am CDT on June 1, flood stage is 18 feet. The flooding continued into the evening hours of June 2nd. The flooding affected mainly agricultural lowlands but also flooded a few county roads in the area, especially near the confluence with the Nishnabotna River near Hamburg which was also running high.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101453, 101464.